Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 230, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2017, 12:05 PM CDT for 6 counties in South Dakota. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 12:05 PM CDT (17:05 UTC)
- Expired
- Aug 21, 2017, 12:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Aurora County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 12:05 PM CDT | HAIL 1.75 | 6 Nw Harrison, SD | |
| Aug 21, 12:05 PM CDT | HAIL 1.75 | 7 Nw Harrison, SD | |
| Aug 21, 12:10 PM CDT | TSTM WND GST 60 | Corsica, SD | |
| Aug 21, 12:25 PM CDT | HAIL 0.88 | Corsica, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 8:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Aug 21, 11:33 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
367
WUUS53 KFSD 211705
SVRFSD
SDC003-023-035-043-053-067-211745-
/O.NEW.KFSD.SV.W.0230.170821T1705Z-170821T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1205 PM CDT MON AUG 21 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Davison County in southeastern South Dakota...
Southern Aurora County in south central South Dakota...
Eastern Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
Douglas County in south central South Dakota...
Western Hutchinson County in southeastern South Dakota...
* Until 1245 PM CDT
* At 1204 PM CDT, severe thunderstorms were located along a line
extending from near Stickney to 7 miles south of Harrison to 8
miles east of Bonesteel, moving southeast at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Armour and Corsica around 1215 PM CDT.
Pickstown around 1220 PM CDT.
Delmont around 1230 PM CDT.
Marty around 1235 PM CDT.
Parkston and Dimock around 1240 PM CDT.
Tripp around 1245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4339 9865 4359 9870 4360 9814 4352 9797
4350 9796 4349 9789 4322 9795 4317 9801
4317 9808 4308 9811 4292 9828 4299 9850
4300 9850 4310 9893
TIME...MOT...LOC 1704Z 292DEG 36KT 4352 9847 4334 9849 4310 9877
HAIL...2.00IN
WIND...70MPH
$$
Schumacher2 follow-up statements
210
WWUS53 KFSD 211708
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1208 PM CDT MON AUG 21 2017
SDC003-023-035-043-053-067-211745-
/O.CON.KFSD.SV.W.0230.000000T0000Z-170821T1745Z/
Davison SD-Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-
Hutchinson SD-
1208 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHERN DAVISON...SOUTHERN AURORA...EASTERN CHARLES MIX...
SOUTHEASTERN GREGORY...DOUGLAS AND WESTERN HUTCHINSON COUNTIES...
At 1207 PM CDT, severe thunderstorms were located along a line
extending from near Stickney to 6 miles west of Armour to 10 miles
east of Bonesteel, moving east at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Public. At 12:05 PM CDT, golf ball size hail was reported
2 miles south of Aurora Center.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
These severe storms will be near...
Armour around 1215 PM CDT.
Pickstown around 1225 PM CDT.
Delmont around 1230 PM CDT.
Marty around 1235 PM CDT.
Dimock around 1240 PM CDT.
Parkston, Tripp and Dante around 1245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4339 9865 4359 9870 4360 9814 4352 9797
4350 9796 4349 9789 4322 9795 4317 9801
4317 9808 4308 9811 4292 9828 4299 9850
4300 9850 4310 9893
TIME...MOT...LOC 1707Z 292DEG 36KT 4351 9845 4333 9847 4309 9875
HAIL...2.00IN
WIND...70MPH
$$
Schumacher557
WWUS53 KFSD 211721
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1221 PM CDT MON AUG 21 2017
SDC053-211730-
/O.CAN.KFSD.SV.W.0230.000000T0000Z-170821T1745Z/
Gregory SD-
1221 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREGORY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 PM CDT for
south central and southeastern South Dakota. A severe thunderstorm
watch also remains in effect until 700 PM CDT for southeastern South
Dakota.
LAT...LON 4336 9857 4358 9863 4360 9814 4352 9797
4350 9796 4349 9789 4322 9795 4317 9801
4317 9808 4308 9811 4298 9825 4304 9847
4316 9877
TIME...MOT...LOC 1720Z 283DEG 47KT 4347 9828 4331 9818 4309 9853
$$
SDC003-023-035-043-067-211745-
/O.CON.KFSD.SV.W.0230.000000T0000Z-170821T1745Z/
Davison SD-Aurora SD-Charles Mix SD-Douglas SD-Hutchinson SD-
1221 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHERN DAVISON...SOUTHEASTERN AURORA...EAST CENTRAL CHARLES
MIX...DOUGLAS AND WESTERN HUTCHINSON COUNTIES...
At 1220 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Corsica to near Delmont to
Pickstown, moving east at 55 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Public. At 1210 PM CDT, a 60 mph wind gust was reported
in Corsica.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
These severe storms will be near...
Delmont around 1225 PM CDT.
Wagner, Tripp and Dimock around 1235 PM CDT.
Parkston and Dante around 1240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4336 9857 4358 9863 4360 9814 4352 9797
4350 9796 4349 9789 4322 9795 4317 9801
4317 9808 4308 9811 4298 9825 4304 9847
4316 9877
TIME...MOT...LOC 1720Z 283DEG 47KT 4347 9828 4331 9818 4309 9853
HAIL...2.00IN
WIND...70MPH
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:49 AM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Aug 21, 6:49 AM CDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 649 AM CDT Mon Aug 21 2017 .SHORT TERM...(Today and Tonight) Issued at 436 AM CDT Mon Aug 21 2017 Eclipse day is upon us, and the main concerns are with the conditions around eclipse time, as well as the severe weather potential as an intensifying boundary slides across the area this afternoon and early evening. Persistent band of convection across northwest Iowa early this morning on back side of large MCS across IA, feeding on low-level jet of 35-40 kts and healthy elevated CAPE on order of 1500-2000 J/kg. As low-level jet continues to veer and warmer bubble of mid- level air shifts eastward, should see the convection wind down across northwest IA fairly early in the morning. Meanwhile, forcing with main northern stream wave inducing more of an upslope flow into western SD, and increasing lift forcing resulting in smaller convective cluster across northwest into north central SD. This forcing will progress gradually toward K9V9/KHON areas early this morning, but southward spread early on should be limited by the warmer air aloft to the south. OK, the bad news looks to continue for eclipse viewing across the immediate area. As the outflow pool continues to develop early this morning, will likely see an expansion of lower clouds westward, the clouds from northern cluster of storms push into the far northern areas, and higher clouds start to stream northeast from the high plains. Won't be widespread overcast in all likelihood, and there will be some spotty areas with enough breaks in clouds, but overall looking like a mostly cloudy setup in the 11am - 2pm window, with perhaps the best potential for lesser opaque clouds toward KSUX and location of outflow strengthen synoptic boundary. In addition to the clouds, there will be the threat for some convection starting to enhance along the convergence boundary pushing eastward toward BKX/MHE/ONL line during the eclipse peak. CAMS are also suggesting that additional warm advective elevated precip could evolve toward midday along I-20 and north, but much spottier. The impacts on temp fields will likely be tempered by the degree of cloudiness and the higher moisture content of the airmass. Have at most worked in a drop of a couple of degrees. With forcing from the northern stream wave pushing into eastern SD in the early to mid afternoon, the surface boundary looks to respond by sharpening and becoming somewhat more convergent, and works to pull the outflow/synoptic warm frontal boundary northward toward the lower Missouri River valley. Despite warm temps aloft and the outflow pool yielding an effective cap into midday, the falling temps aloft and lift forcing should allow convection to begin to become a bit more boisterous along the boundary as it moves between the James and I-29 corridors during the early afternoon, although there is some uncertainty as to what impact the eclipse insolation drop might have, at least on intensity. The boundary, and subsequent outflow, is likely to define the greater focus and threat for severity through the afternoon and early evening as it moves southeast. Prefrontal instability could reach 2000-2500 J/kg, somewhat capped, but a nicely thick profile thanks to 8-8.5 C/km mid- level lapse rates. Shear through the deep layer appears much more distributed, with the turning of winds through the 35-40 knots of westerly mid-level wind. Easily enough shear for organized storms, including supercells. All modes of severe are possible, including some hail to around 2 inches. Would expect upscale growth through the afternoon and early evening as storms progress toward northeast NE and northwest IA, bowing segments with enhanced wind potential. Wild card in terms of tornadic potential with storms later in the afternoon or early evening will be existence/interaction with any boundaries from this overnight convection. Will even have to be concerned with flooding across northwest IA, given some areas of very heavy rainfall from the current overnight. The threat of convection will continue greatest across northwest IA and parts of southwest MN, but progression of wave will put a fairly quick end to most by late evening. Cooler high pressure will settle in behind the convective line, with temps falling well into the 50s by daybreak for most, with some near 60 readings lingering in areas closer to KSUX/KSLB. .LONG TERM...(Tuesday through Sunday) Issued at 436 AM CDT Mon Aug 21 2017 By Tuesday, high pressure will settle into the region with northwest flow aloft. This will result in a few days of generally dry conditions and temperatures a few degrees below their climatological normals. The GFS is a little more aggressive with a few low end precip chances mid week along the theta-e boundary and thus some slight chance mention was included in this forecast. By Friday, southerly low level winds will be on the increase as the upper level flow becomes flattened by an incoming shortwave. This will bring a better chance of precipitation and convection to the region from Friday evening into Saturday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 649 AM CDT Mon Aug 21 2017 Extremely complex aviation forecast through the next 12-15 hours. Currently on the back side of complex of storms across Iowa, with a hodge podge of IFR to VFR stratus field spreading westward through southeast SD and southwest MN. Ceilings could be a bit erratic, but expect that will settle into an MVFR level through midday for most, eventually displaced by the next convective threat. Storms will initially be scattered, but increase in coverage near the boundary working southeast, containing at least a brief period of IFR visibility and MVFR ceiling at peak, and have tried to keep a bit shy of potential in general for the TAFs. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...JH/Kalin AVIATION...Chapman
Hazardous weather outlook, Aug 21, 5:29 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 529 AM CDT Mon Aug 21 2017 IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067- 070-071-221030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD- Clay SD-Union- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight After early day thunderstorms with areas of diminish, additional storms are likely to develop and spread into the area during the mid to late afternoon. Storms could produce hail up to 2 inches in diameter and winds up to 70 mph. An isolated tornado is also possible. Heavy rain and flash flooding will also be a concern later afternoon into early evening, especially for areas of northwest Iowa south of Highway 3 which received heavy rainfall on Sunday night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 3 pm and 9 pm. MNZ071-072-080-081-097-098-SDZ040-050-054>056-058>066-068-069- 221030- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Brookings- Gregory-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop across the area during the early to mid afternoon, moving out of the area by early evening. Severe storms are possible, with hail to golf ball size and winds to 65 mph the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible between 1 pm and 7 pm. SDZ038-039-052-053-057-221030- Beadle-Kingsbury-Jerauld-Sanborn-Brule- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible during the midday and early afternoon. An isolated storm will be capable of hail to half dollar size and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 11 am and 4 pm.
In the hours before
Local storm report, Aug 21, 11:09 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 AM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HAIL MONROE 43.49N 97.22W
08/21/2017 E0.88 INCH TURNER SD TRAINED SPOTTER
&&Local storm report, Aug 21, 11:17 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 11 S CHAMBERLAIN 43.65N 99.32W
08/21/2017 E1.50 INCH BRULE SD TRAINED SPOTTER
&&Local storm report, Aug 21, 11:57 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 AM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 1 ESE SIBLEY 43.40N 95.73W
08/21/2017 E0.88 INCH OSCEOLA IA PUBLIC
REPORTED BY EMERGENCY MANAGER.
&&Local storm report, Aug 21, 12:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1203 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL ROCK RAPIDS 43.43N 96.17W
08/21/2017 E1.00 INCH LYON IA TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:39 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 51 min |
| Aug 21, 11:06 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 39 min |
| Aug 21, 11:23 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 52 min |
| Aug 21, 12:33 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Davison, Douglas, Hanson, Hutchinson, Yankton | 42 min |
| Aug 21, 12:38 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 3 hr |
| Aug 21, 12:48 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 27 min |
| Aug 21, 1:06 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 39 min |
| Aug 21, 1:40 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.